Hypoglycemia

Hypoglycemia: an introduction

Hypoglycemia is the medical term for low blood sugar, defined by the American Diabetes Association (ADA) as a blood sugar level of 70 mg/dL or lower. Hypoglycemia is a short-term complication that can occasionally affect a person with type 2 diabetes, especially if you are taking insulin or certain oral diabetes medications, including sulfonylureas and glinides, or if your blood glucose gets too low due to physical activity and you don’t adjust your carbohydrate intake. It is important to be aware of hypoglycemia and how it occurs. With a little preparation and planning, it is a problem that can easily be avoided or corrected. Hypoglycemia can cause a range of symptoms (from trembling and weakness to confusion and unconsciousness), some of them potentially dangerous. Therefore, it makes sense to develop a strategy to prevent hypoglycemia before it happens, and if it does happen to have the rapid-acting carbohydrates on hand to correct the condition1,2

What is the cause of hypoglycemia?

In a person with type 2 diabetes, hypoglycemia can occur for a number of reasons. It typically happens when a person who being treated with insulin or oral diabetes medications that cause insulin secretion (called secretatogues), including sulfonylureas and glinides (repaglinide and nateglinide)2:

  • Fails to eat enough food or waits too long between meals
  • Does too much exercise, without taking snack or adjusting the dose of insulin or oral diabetes medication that cause insulin secretion
  • Takes too high a dose of insulin or or a blood glucose-lowering medication that can cause hypoglycemia
  • Drinks too much alcohol (note that even a moderate amount of alcohol can cause hypoglycemia in a person with type 1 diabetes)

Are there oral diabetes medications that don’t cause hypoglycemia?

There are several oral diabetes medications that are not associated with increased risk for hypoglycemia. These include metformin (various brands: Glucophage, Riomet, Fortamet), thiazolidinediones (pioglitazone [Actos]), dipeptidyl peptidase-4 (DPP-4) inhibitors (eg, sitagliptin [Januvia] and saxagliptin [Onglyza]).

What are the symptoms of hypoglycemia?

Symptoms of hypoglycemia vary from person to person, ranging from sweating, trembling, and weakness, to confusion and seizure. Early signs of hypoglycemia may include hunger, dizziness, sweating, and trembling. If unaddressed, hypoglycemia may eventually lead to more serious symptoms, including confusion, seizure, and loss of consciousness.2

Signs and symptoms of Hypoglycemia

Mild

Moderate

Severe

  • Shakiness
  • Sweating
  • Trembling
  • Blurred vision
  • Dizziness (lightheaded feeling)
  • Unclear thinking
  • Nervousness or anxiousness
  • Feeling weak or tired
  • Numbness, tingling of mouth and lips
  • Headache
  • Sudden hunger
  • Nausea
  • Rapid heartbeat
  • Irritability
  • Agitation
  • Confusion
  • Lack of coordination
  • Change in personality
  • Difficulty speaking
  • Confusion
  • Loss of consciousness
  • Seizures or convulsions
  • Inability to correct blood glucose by self
  • Need for assistance from another person

At what blood glucose level does hypoglycemia usually occur?

The symptoms of hypoglycemia can occur at different blood glucose levels in different people. Low blood sugar is generally defined as blood glucose of 70 mg/dL or less. Some people with diabetes experience the symptoms of hypoglycemia at higher blood sugar levels, perhaps as high as 100 mg/dL. This particularly true for someone with diabetes whose blood sugar level has remained high for a long period of time.2

Can a person be hypoglycemic and not be aware of the problem?

Some people with type 2 diabetes, especially those who are insulin-dependent and have had diabetes for a long period of time, may not be aware of the early symptoms of hypoglycemia and, therefore, may not recognize their condition until more severe symptoms occur. Additionally, people with diabetes who tend to control their blood sugar more tightly with insulin or those who take certain oral diabetes medications, such as Micronase (glyburide)—particularly elderly people with kidney and/or heart disease—may be less aware of the early symptoms of hypoglycemia2

Persons with diabetes who are being treated with insulin or oral diabetes medications that promote the release of insulin may be at increased risk of hypoglycemia and may not be aware of hypoglycemia when it occurs. This is especially true of people who consume large amounts of alcohol, those who are commonly affected by fatigue, or those being treated with an antihypertensive medication called a beta blocker.2

Hypoglycemia that occurs at night (called nocturnal hypoglycemia) may go unrecognized, even though it may affect sleep quality. Additionally, because hypoglycemia affects sleep quality, it increases the chances that a person will not be aware of hypoglycemia during the day.2Hypoglycemia that occurs at night (called nocturnal hypoglycemia) may go unrecognized, even though it may affect sleep quality. Additionally, because hypoglycemia affects sleep quality, it increases the chances that a person will not be aware of hypoglycemia during the day.2

Can hypoglycemia be prevented?

Hypoglycemia can be prevented or minimized by monitoring blood glucose closely and always having glucose tablets (or hard candy or any other fast-acting carbohydrate) on hand in case of very low blood sugar.2

Examples of fast-acting carbohydrates

Carb

Amount

LifeSaver candies 5-6 pieces
Non-diet soda 4-6 ounces
Raisins 2 tablespoons
Orange juice 4-6 ounces
Nonfat or low-fat milk 8 ounces
Cake Mate decorator gel 1 tube (0.68 ounces)

Even though hypoglycemia is unpleasant and can be dangerous, this should not cause you to keep your blood sugar on the high side. Uncontrolled blood sugar can cause a range of serious health complications.2

Are there treatments for hypoglycemia?

If you suspect that you have hypoglycemia and can not confirm this by testing your blood sugar, go ahead and take a source of pure glucose (tablets, liquid, or gel) or any source o carbohydrate. To correct hypoglycemia, an individual should take 15 to 20 grams of glucose or any form of carbohydrate that contains glucose. Avoid foods that contain fat, such as candy bars (fat slows down your body’s ability to absorb glucose). If hypoglycemia persists after 15 minutes, treatment should be repeated. Once your blood glucose has returned to normal, you should take a meal or snack to prevent hypoglycemia from recurring.1

What should I do if my symptoms are severe and/or my blood sugar is very low?

If you are affected by severe hypoglycemia and can not correct your blood glucose by yourself, you will need help to prevent a dangerous outcome. To prepare for such a situation, you should train your family member or friend to give you an injection of a hormone called glucagon, which increases blood glucose levels. You do not need to be a healthcare professional to administer glucagon safely. However, glucagon does require a prescription. Glucagon emergency kits can be purchased with a prescription at a pharmacy and include directions for use. It is important to train your family member or friend in what to expect if you should need to be given an injection of glucagon because severe hypoglycemia can result in symptoms (bizarre behavior, loss of consciousness, convulsions) that may be frightening.2

Glucagon is injected in the thigh or abdomen, using a technique similar to insulin injections.

New options for glucagon on the horizon
Currently, glucagon kits require a multi-step process for mixing the glucagon and filling a syringe. However new products designed for convenience and ease-of-use are under development, including pre-filled glucagon pens such as the Enject GlucaPen and GlucaGo and other products by Xeris Pharmaceuticals, Biodel, and Latitude Pharmaceuticals

When to seek help

If you have hypoglycemia and experience severe symptoms, including becoming confused or losing consciousness, despite taking glucagon or adequate amounts of a fast-acting carbohydrate, you or a family member or friend should go to the hospital or emergency room or called 911.

Written by: Jonathan Simmons | Last reviewed: May 2014.
View References